Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A surprising covering of the real line


Author: Gábor Kun
Journal: Proc. Amer. Math. Soc. 134 (2006), 3555-3559
MSC (2000): Primary 28A05, 03E15
DOI: https://doi.org/10.1090/S0002-9939-06-08371-7
Published electronically: June 8, 2006
MathSciNet review: 2240667
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We construct an increasing sequence of Borel subsets of $ \mathbb{R}$, such that their union is $ \mathbb{R}$, but $ \mathbb{R}$ cannot be covered with countably many translations of one set. The proof uses a random method.


References [Enhancements On Off] (What's this?)

  • 1. M. Abért and T. Keleti, Shuffle the plane, Proc. Amer. Math. Soc. 130, (2002), 549-553. MR 1862136 (2003g:03070)
  • 2. Udayan B. Darji and Tamás Keleti, Covering $ \mathbb{R}$ with translates of a compact set, Proc. Amer. Math. Soc. 131 (2003), 2593-2596. MR 1974660 (2004d:03100)
  • 3. P. Erdos, Some remarks on set theory, Annals of Math. 44, (1943), 643-646.MR 0009614 (5:173c)
  • 4. Z. Ruzsa, Euklideszi terek fedése kis halmazokkal (in Hungarian), Thesis for the Master`s Degree (2001).
  • 5. P. Komjáth, Five degrees of separation, Proc. Amer. Math. Soc. 130, (2002), 2413-2417. MR 1897467 (2003c:03082)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 28A05, 03E15

Retrieve articles in all journals with MSC (2000): 28A05, 03E15


Additional Information

Gábor Kun
Affiliation: Department of Algebra and Number Theory, Eötvös Loránd University, 1117 Pázmány Péter sétány 1/c, Budapest, Hungary
Email: kungabor@cs.elte.hu

DOI: https://doi.org/10.1090/S0002-9939-06-08371-7
Keywords: Borel set, translates, countable, covering
Received by editor(s): September 23, 2003
Received by editor(s) in revised form: November 10, 2004, and June 17, 2005
Published electronically: June 8, 2006
Additional Notes: The research of the author was supported by OTKA grant no. T032042 and T049786. The author is indebted to Z. Ruzsa for his helpful remarks.
Communicated by: Carl G. Jockusch, Jr.
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society